Drug-induced cholestasis : Overview, Causes, & Risk Factors
Alternate Names : Cholestasis – drug-induced
Drug-induced cholestasis is a blockage in the flow of bile from the liver that occurs with medication use.
Overview, Causes, & Risk Factors
Bile is produced in the liver, moved to the gallbladder, and released into the gut through the biliary tract. It helps the body digest fats.
Certain drugs can slow or stop the flow of bile from the liver to the gallbladder and gut, which may damage the liver.
Many drugs can cause cholestasis, including:
- Ampicillin and other penicillin-based antibiotics
- Anabolic steroids
- Gold salts
- Oral contraceptives
Other medications can also cause cholestasis in some people.
Pictures & Images
The biliary system is comprised of the organs and duct system that create, transport, store and release bile into the duodenum for digestion. Includes the liver, gallbladder and bile ducts (named the cystic, hepatic, common, and pancreatic duct).
Review Date : 5/20/2009
Reviewed By : David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only — they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.